A Realistic Solution of the Symmetric Top Problem

[+] Author and Article Information
T. R. Kane

Division of Applied Mechanics, Department of Mechanical Engineering, Stanford University, Stanlord, Calif. 94305

D. A. Levinson

Lockheed Palo Alto Research Laboratory, Palo Alto, Calif. 94304

J. Appl. Mech 45(4), 903-909 (Dec 01, 1978) (7 pages) doi:10.1115/1.3424439 History: Received July 01, 1978; Online July 12, 2010


This paper contains the development of an algorithm for the solution of any initial value problem dealing with the motion of a symmetric top on a horizontal surface. No restrictions are made regarding the roughness of the surface, so that both rolling and sliding resisted by friction are accommodated. A computer program incorporating the algorithm is used to settle several issues long in dispute concerning classical top motions.

Copyright © 1978 by ASME
Your Session has timed out. Please sign back in to continue.






Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In